Tornadoes · United States · Kansas · 2014
EF0 tornado, Syracuse, Kansas, June 21, 2014
This EF0 tornado ran 0.5 miles across Hamilton County on June 21, 2014, touching down at 5:43 PM MDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 21, 2014
- Touchdown
- 5:43 PM MDT (23:43 UTC)
- Lifted
- 5:45 PM MDT (23:45 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hamilton County
- Touchdown point
- 38.070, -101.750
- Lift-off point
- 38.070, -101.741
- Record number
- 1406211743-01
What the Weather Service recorded
Severe thunderstorms produced marginally severe hail during the early evening.
This was a brief tornado that did not hit anything.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 21, 5:01 PM MDT, 42 minutes earlier.
Area forecast discussion, Jun 21, 5:01 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 601 PM CDT Sat Jun 21 2014 ...updated aviation section... .SHORT TERM...(This evening through Sunday) ISSUED AT 120 PM CDT SAT JUN 21 2014 Short range models indicate an upper level shortwave pushing across the Colorado Rockies into the Western High Plains tonight creating thunderstorm chances lee of the Rockies through early Sunday. As the shortwave approaches, moisture will continue to advect northward into central and much of western Kansas ahead of a developing surface low in extreme eastern Colorado. Although the flow aloft will remain fairly weak, plenty of instability combined with increased low level convergence in the vicinity of the surface trough will be enough to support thunderstorm development lee of the Rockies late this afternoon. A few of these storms could drift into west central and portions of southwest Kansas this evening through the overnight hours. The upper level shortwave will move further east across the high plains Sunday dislodging the surface low/trough into western Kansas and shifting the focus for thunderstorm development along with it. Although the flow aloft will remain fairly weak, steep low/mid level lapse rates and SBCAPE values in excess of 3000 J/KG ahead of the surface trough will be enough to support strong to potentially lower threshold severe storms. The potential for periods of heavy rainfall with the strongest storms exist as well with NAM/GFS model soundings indicating PW values well in excess of 1.5 inches. Localized flooding could be an issue, especially going into Sunday evening. As a low level southerly flow prevails across central and western Kansas tonight, moisture advection into the region will help keep surface dewpoints well up into the 50s(F) to the lower 60s(F) tonight. Look for lows only down into the mid to upper 60s(F) early Sunday morning with near 70F likely in portions of central and south central Kansas. Little change to the air mass is expected from today into Sunday, so highs can be expected back up into the 90s(F) once again Sunday afternoon. .LONG TERM...(Sunday night through Saturday) ISSUED AT 225 PM CDT SAT JUN 21 2014 Widespread convection will continue Sunday night as a cold front moves across western Kansas. MCS development still appears possible overnight based on improving low level frontogenesis and mid level instability ahead of an upper level disturbance as it crosses the Central High Plains. Given the high preciptable water values along the low level thta-e axis the main hazard overnight will veer away from large hail and strong winds early and become more of a heavy rainfall event. The steady rainfall will taper off early Monday as the cold front moves into Oklahoma and the Texas panhandle. Given the decreasing clouds and 850mb temperature trends from 00z Monday to 00z Tuesday will keep highs mainly in the mid 80s Monday afternoon. ECMWF and GFS may differ on timing and track, however both agree that several upper level disturbances will cross the Central Plains from Monday night through at early Thursday. A low level moisture axis will be in place across portions of eastern Colorado and western Kansas as each of these disturbance passes which continues to support daily precipitation chances. Monday and Tuesday the better opportunity for precipitation appears be near the Colorado border and across southwest Kansas given where the location of low level moisture axis, afternoon instability, and lift will be located by the GFS and ECMWF. The surface boundary will then lift north as a warm front towards Nebraska mid week and the 850mb and 700mb temperatures will begin to warm. Based on the warming the GFS and ECMWF has in the 850mb to 700mb level late week the latest CRExtendFcst_Init looks on track so will not stray far. Precipitation chances mid to late week are expected to shift from southwest Kansas into north central Kansas as the better lift north of the warm front moves into northern Kansas and mid levels warm across southwest Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 600 PM CDT SAT JUN 21 2014 Scattered thunderstorms over extreme west central Kansas are forecast by the HRRR and other convective allowing models to diminish in intensity before reaching the highway 83 corridor by mid evening. Southerly winds will continue overnight, with diminishing gusts around sunset. A frontal boundary will be the focus for thunderstorm development again by mid afternoon Sunday, which will have a good chance of affecting he local terminals in the late afternoon with heavy rains and gusty winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 93 64 84 / 10 60 90 20 GCK 68 94 63 83 / 20 70 80 20 EHA 67 95 61 85 / 40 60 70 20 LBL 68 94 64 85 / 10 60 70 20 HYS 68 90 63 83 / 20 60 80 20 P28 70 93 69 87 / 10 50 90 30 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJohnson LONG TERM...Burgert AVIATION...Russell
Hazardous weather outlook, Jun 21, 3:33 PM MDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 433 PM CDT SAT JUN 21 2014 KSZ030-031-043>046-061>066-074>081-084>090-221000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 433 PM CDT SAT JUN 21 2014 /333 PM MDT SAT JUN 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL KANSAS THIS EVENING. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A BETTER CHANCE OF THUNDERSTORMS LOOKS TO BE SUNDAY AFTERNOON INTO SUNDAY NIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERN. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE STORMS WHICH MAY LEAD TO LOCALIZED FLOODING. CHANCES FOR STORMS WILL REMAIN IN THE FORECAST THROUGHOUT NEXT WEEK. THERE IS SOME UNCERTAINTY IN THE COVERAGE AND SEVERE POTENTIAL OF STORMS DURING THIS PERIOD. CHECK LATER FORECASTS AND OUTLOOKS FOR UPDATED AND MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEST OF A LAKIN TO ULYSSES LINE THROUGH SUNSET. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Special weather statement, Jun 21, 3:45 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 445 PM CDT SAT JUN 21 2014 KSZ061-212230- HAMILTON- 345 PM MDT SAT JUN 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY... AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF COOLIDGE...MOVING NORTHEAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3826 10205 3827 10155 3783 10157 3775 10205 TIME...MOT...LOC 2145Z 228DEG 23KT 3797 10194 18
Special weather statement, Jun 21, 5:00 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM MDT SAT JUN 21 2014
KSZ061-220000-
HAMILTON-
500 PM MDT SAT JUN 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SYRACUSE...MOVING NORTHEAST
AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3826 10205 3827 10157 3826 10156 3800 10156
3774 10204
TIME...MOT...LOC 2300Z 207DEG 19KT 3807 10184
18The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
11.7 hours before the tornado, 165 km from the path. June 21, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -71276 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -151 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.9 K/km
The surface observations
Lamar (LAA), 83 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 21, 2014
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.